Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Grand Forks, ND

August 17, 2005Walsh County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Aug 17, 2005, 8:30 AM CDT for Walsh County, North Dakota. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 8:30 AM CDT (13:30 UTC)
Expired
Aug 17, 2005, 10:00 PM CDT
In force
14 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:30 AM CDTFLASH FLOODEdinburg, NDCITY STREETS AND PARK FLOODED DUE TO RAPID RAIN RATES AND OVER 4.5 INCHES OF PRECIPITATION THROUGH THE MORNING. SOME BASEMENT FLOODING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.5 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 171331
FFWFGF
NDC099-180300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 AM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALSH COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1000 PM CDT

* AT 828 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN FROM A          
  THUNDERSTORM 4 MILES SOUTHWEST OF PARK RIVER...OR ABOUT 20 MILES   
  WEST OF GRAFTON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING    
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GRAFTON...PARK RIVER...MINTO
  AND WARSAW.

A WEATHER OBSERVER IN EDINBURG REPORTED 4.4 INCHES OF RAINFALL 
OVERNIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS 
AFTERNOON AND EVENING WITH ANOTHER PERIOD OF HEAVY RAINFALL POSSIBLE 
AT THAT TIME. DUE TO SATURATED SOIL CONDITIONS FROM THE OVERNIGHT 
RAINFALL...ANY ADDITIONAL RAINFALL WILL QUICKLY PRODUCE RUNOFF. 

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830

$$

BRAMER
2 follow-up statements
000 
WGUS73 KFGF 171732
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1232 PM CDT WED AUG 17 2005

NDC099-180300-
WALSH ND-
1232 PM CDT WED AUG 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WALSH COUNTY UNTIL
1000 PM CDT WEDNESDAY EVENING...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD MOVED OUT OF WALSH COUNTY. HOWEVER...ADDITIONAL 
THUNDERSTORM DEVELOPMENT...WITH THE POTENTIAL FOR HEAVY 
RAINFALL...SHOULD FORM BY MID AFTERNOON AND CONTINUE INTO THE 
EVENING HOURS. DUE TO SATURATED SOIL CONDITIONS FROM THE EARLY 
MORNING RAINFALL...ANY ADDITIONAL PRECIPITATION WILL QUICKLY PRODUCE 
RUNOFF AND CAUSE FLASH FLOODING.   

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830

$$

BRAMER
000 
WGUS73 KFGF 172258
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
558 PM CDT WED AUG 17 2005

NDC099-180300-
WALSH ND-
558 PM CDT WED AUG 17 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WALSH COUNTY UNTIL
1000 PM CDT WEDNESDAY EVENING...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING VERY HEAVY RAIN IN THE EASTERN PORTION OF THE 
COUNTY.  THIS STORM WAS 5 MILES SOUTH OF GRAFTON MOVING TO THE 
EAST AT 20 MPH.

RAINFALL IN THE LAST HOUR ACROSS THE EASTERN PORTION OF THE COUNTY 
WAS BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH. THE STORMS ARE 
EXPECTED TO CONTINUE TO FORM ACROSS THE CENTRAL PORTION OF THE 
COUNTY AND ANOTHER ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH 10 
PM. AT 5 PM...THE WEATHER OBSERVER FROM EDINBURG REPORTED A STORM 
TOTAL PRECIPITATION AMOUNT TODAY OF 5.05 INCHES.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4823 9826 4821 9718 4851 9719 4852 9830

$$

BRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:29 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 17, 4:29 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
429 AM CDT WED AUG 17 2005

.SHORT TERM...
WATER VAPOR LOOP SHOWS UPPER LEVEL LOW CIRCULATION CENTER OVER
NORTHEAST WY. MODELS MAY BE A LITTLE FAST WITH THIS FEATURE. SOME
RIDGE BUILDING DOWNSTREAM WAS NOTED OVER EASTERN MT AND THE WESTERN
DAKOTAS. WATER VAPOR LOOP ALSO SHOWS UPPER RIDGING OVER THE GULF OF
AK WITH TROUGH DIGGING DOWNSTREAM OVER BC WITH THE NEXT SHORT WAVE.
A THIRD UPPER LOW WAS LOCATED OVER NORTHERN AB. LOW PRESSURE OVER
SOUTHEAST MT WILL MOVE INTO NORTHERN SD BY WED NIGHT. A WARM FRONT
WAS LOCATED FROM SOUTHEAST MT TO FAR TO EAST CENTRAL MN WILL MOVE
INTO THE NORTHERN VALLEY THIS AFTERNOON. GOOD MOISTURE AND WARM
TEMPERATURE ADVECTION TO OCCUR NORTH OF THE FRONT TODAY AND WHERE
THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR. CURRENTLY STORM OVER ND
WERE MOSTLY IN THE 850 HPA THETA-E RIDGE. NAM MODEL SOUNDINGS INDICATE
GOOD LOW MOISTURE CENTERED AROUND 850 HPA. NAM 850 HPA MOISTURE
FIELD LOOKS BETTER WITH THE HIGHER DEWPOINTS THAN THE GFS HOWEVER
WILL DISREGARD THE DRY POCKET ACROSS SD ON THE NAM INITIALIZATION.
UPPER LEVEL JET FORECAST ACROSS THE CENTRAL PLAINS WITH UPPER LOW
MOVING INTO THE AREA THIS AFTERNOON SHOULD PRODUCE ANOTHER AREA OF
PRECIPITATION TO THE CENTRAL PLAINS. BIS AND ABR VAD WIND HAS LOW
LEVEL JET ABOUT 35-40 KNOTS.

INSTABILITY REMAINS THROUGH THURSDAY WITH COLD FRONT MOVING IN FROM
THE WEST THURSDAY. EXPECT SHOWERS FRIDAY WITH WRAP AROUND
PRECIPITATION.

.LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Aug 17, 7:36 AM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
736 AM CDT WED AUG 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
736 AM CDT WED AUG 17 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON...
...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA
FOR THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND EVENING

ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH
DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA.
SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER
4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA
AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF
SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED.
WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE
HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:52 AM CDTSevere Thunderstorm WarningFGFCass39 min
Aug 17, 10:55 AM CDTFlash Flood WarningFGFGrand Forks12 hr
Aug 17, 4:30 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs60 min
Aug 17, 4:55 PM CDTTornado WarningFGFBarnes65 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.